Pharmaceutical

Doctor advised to use caution when prescribing testosterone to older men

Low T1 Doctor advised to use caution when prescribing testosterone to older menMedical experts representing the Endocrine Society of Australia are urging doctors to exercise caution when prescribing testosterone replacement therapy to older men with a history of cardiovascular disease due to an increased risk of heart problems.

The statement was authored by Professor Bu Yeap, head of the University of Western Australia’s School of Medicine and Pharmacology Fiona Stanley Hospital Unit and published in the Medical Journal of Australia. Yeap and colleagues from research and endocrinology units across the country made their recommendation after a review of key treatment options during which concerns about cardiovascular-related effects with testosterone treatments was addressed.

Researchers determined that testosterone replacement therapy could be safely used in men with pathological hypogonadism, a condition in which the body produces too little testosterone due to disease of the hyopothalamus, pituitary or testes. But they found that it was not in the best interest of the health of older, frail men without pathological hypogonadism, particularly those with a history of cardiovascular disease.

Recent studies have shown that testosterone treatments can increase the risk of heart problems. In one study, researchers found that men who used testosterone therapy were 30 percent more likely to have a heart attack, stroke, or die after three years of use. A second study found that men had a significant increase in risk of heart attack and stroke in just 90 days of testosterone therapy use.

Source: Medical Xpress